Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 4, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 20, 2022, 1:34 PM MST for 32 counties in North Dakota. It took effect at Jan 21, 2022, 8:00 AM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2022, 1:34 PM MST (20:34 UTC)
- In effect from
- Jan 21, 2022, 8:00 AM MST
- Expired
- Jan 21, 2022, 9:00 PM MST
- In force
- 13 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WWUS73 KBIS 202034 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 134 PM MST Thu Jan 20 2022 NDZ040-041-043-044-210445- /O.NEW.KBIS.WI.Y.0004.220121T1500Z-220122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Mott, New England, Marmarth, Bowman, and Hettinger 134 PM MST Thu Jan 20 2022 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM MST FRIDAY... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Adams, Bowman, Hettinger and Slope Counties. * WHEN...From 8 AM to 5 PM MST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Edwards
7 follow-up statements
749 WWUS73 KBIS 210337 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 837 PM MST Thu Jan 20 2022 NDZ040-041-043-044-211145- /O.CON.KBIS.WI.Y.0004.220121T1500Z-220122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Mott, New England, Marmarth, Bowman, and Hettinger 837 PM MST Thu Jan 20 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 5 PM MST FRIDAY... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...From 8 AM to 5 PM MST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hollan
041 WWUS73 KBIS 211219 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 519 AM MST Fri Jan 21 2022 NDZ040-041-043-044-212100- /O.CON.KBIS.WI.Y.0004.220121T1500Z-220122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Mott, New England, Marmarth, Bowman, and Hettinger 519 AM MST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. * ADDITIONAL DETAILS...Areas with fresh snowfall could see some blowing snow through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Anglin
396 WWUS73 KBIS 211543 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 943 AM CST Fri Jan 21 2022 NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-212345- /O.EXB.KBIS.WI.Y.0004.220121T1800Z-220122T0000Z/ Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Fessenden, Harvey, Lamoure, Linton, Tappen, Jamestown, Mcclusky, Shell Valley, Wishek, St. John, Bismarck, Carrington, Napoleon, Rugby, Rolette, Drake, Towner, Ashley, Velva, Dunseith, Kulm, Ellendale, Edgeley, Goodrich, Gackle, Steele, Oakes, Rolla, Strasburg, and Bottineau 943 AM CST Fri Jan 21 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Central North Dakota including the James River Valley. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. * ADDITIONAL DETAILS...Areas with fresh snowfall could see some blowing snow through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ001>003-009>011-017>021-031>034-042-045-212345- /O.EXA.KBIS.WI.Y.0004.000000T0000Z-220122T0000Z/ Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Grant- Sioux- Including the cities of Parshall, Wilton, Glenburn, Sherwood, Killdeer, Dickinson, Minot, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Hazen, Underwood, Portal, Lignite, Beulah, Center, Selfridge, Mohall, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Crosby, Powers Lake, Stanley, Williston, and Turtle Lake 943 AM CST Fri Jan 21 2022 /843 AM MST Fri Jan 21 2022/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST/5 PM MST/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph. * WHERE...Western North Dakota. * WHEN...Until 6 PM CST/5 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. * ADDITIONAL DETAILS...Areas with fresh snowfall could see some blowing snow through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ040-041-043-044-212345- /O.CON.KBIS.WI.Y.0004.000000T0000Z-220122T0000Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Mott, New England, Marmarth, Bowman, and Hettinger 843 AM MST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. * ADDITIONAL DETAILS...Areas with fresh snowfall could see some blowing snow through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Edwards
661 WWUS73 KBIS 211850 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1250 PM CST Fri Jan 21 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220000- /O.CON.KBIS.WI.Y.0004.000000T0000Z-220122T0000Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Parshall, Hettinger, Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood, Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley, Hazen, New England, Wishek, Underwood, Ellendale, St. John, Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon, Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner, Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau 1250 PM CST Fri Jan 21 2022 /1150 AM MST Fri Jan 21 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST/5 PM MST/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph. * WHERE...Western and central North Dakota, including the James River Valley. * WHEN...Until 6 PM CST/5 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. * ADDITIONAL DETAILS...Areas with fresh snowfall could see some blowing snow through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Edwards
931 WWUS73 KBIS 212324 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 524 PM CST Fri Jan 21 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220400- /O.EXT.KBIS.WI.Y.0004.000000T0000Z-220122T0400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Parshall, Hettinger, Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood, Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley, Hazen, New England, Wishek, Underwood, Ellendale, St. John, Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon, Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner, Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau 524 PM CST Fri Jan 21 2022 /424 PM MST Fri Jan 21 2022/ ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CST/9 PM MST/ THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...All of western and central North Dakota. * WHEN...Until 10 PM CST/9 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. * ADDITIONAL DETAILS...Areas with fresh snowfall could see some blowing snow through this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hargrove
263 WWUS73 KBIS 220238 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 838 PM CST Fri Jan 21 2022 NDZ001-002-009-010-017>020-031>034-040>045-220345- /O.CAN.KBIS.WI.Y.0004.000000T0000Z-220122T0400Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- Including the cities of Parshall, Hettinger, Killdeer, Dickinson, Mandan, Marmarth, New Leipzig, New Town, Watford City, Columbus, Solen, Hazen, New England, Portal, Lignite, Mott, Beach, Beulah, Center, Bowman, Medora, Selfridge, Bowbells, Carson, Elgin, Fort Yates, Halliday, Crosby, Powers Lake, Stanley, and Williston 838 PM CST Fri Jan 21 2022 /738 PM MST Fri Jan 21 2022/ ...WIND ADVISORY IS CANCELLED... Strong winds are diminishing across western and parts of south central North Dakota. $$ NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-220400- /O.CON.KBIS.WI.Y.0004.000000T0000Z-220122T0400Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Carrington, Fessenden, Wilton, Lamoure, Glenburn, Dunseith, Sherwood, Tappen, Jamestown, Minot, Mcclusky, Shell Valley, Wishek, Underwood, St. John, Bismarck, Harvey, Napoleon, Rugby, Rolette, Drake, Towner, Ashley, Velva, Linton, Mohall, Kulm, Garrison, Ellendale, Edgeley, Goodrich, Gackle, Steele, Oakes, Rolla, Strasburg, Washburn, Turtle Lake, and Bottineau 838 PM CST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Much of central North Dakota. * WHEN...Until 10 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. * ADDITIONAL DETAILS...Areas with fresh snowfall could see some blowing snow through this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hollan
739 WWUS73 KBIS 220359 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 959 PM CST Fri Jan 21 2022 NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-220500- /O.EXP.KBIS.WI.Y.0004.000000T0000Z-220122T0400Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Carrington, Fessenden, Wilton, Lamoure, Glenburn, Dunseith, Sherwood, Tappen, Jamestown, Minot, Mcclusky, Shell Valley, Wishek, Underwood, St. John, Bismarck, Harvey, Napoleon, Rugby, Rolette, Drake, Towner, Ashley, Velva, Linton, Mohall, Kulm, Garrison, Ellendale, Edgeley, Goodrich, Gackle, Steele, Oakes, Rolla, Strasburg, Washburn, Turtle Lake, and Bottineau 959 PM CST Fri Jan 21 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING... Strong northwest winds continue to gradually diminish. A few isolated gusts near 45 mph will remain possible through the early overnight hours. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 20, 10:35 AM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 20, 10:35 AM MST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1135 AM CST Thu Jan 20 2022 .UPDATE... Issued at 1133 AM CST Thu Jan 20 2022 Wind Chill headlines will be allowed to expire as planned at 18Z. Current wind chills have warmed to around advisory criteria at the coldest and will continue to improve through the day. UPDATE Issued at 859 AM CST Thu Jan 20 2022 Wind chills of -30 F to -45 F continue this morning across areas near and north and east of the Missouri River. Wind Chill headlines remain in good shape. UPDATE Issued at 558 AM CST Thu Jan 20 2022 Minor changes to near-term sky cover grids with this update, otherwise no changes needed to the going forecast. Temperatures and wind chills have been highly variable across the area due to efficient radiative cooling conditions and light winds, but overall the wind chill headlines look to be in good shape and no changes are planned. && .SHORT TERM...(Today through Friday) Issued at 334 AM CST Thu Jan 20 2022 Initially, the focus for the short term period will remain on the wind chill headlines in place for much of western and central North Dakota. Then, attention shifts more towards the precipitation chances a deep shortwave is expected to bring Thursday night into Friday as mixed p-types look to be in play. Current observations and trends suggest that changes will likely not be needed to the current wind chill headlines in place, and they should be good to expire around the planned time of 18Z. Heading into the afternoon, southwestern North Dakota is expected to warm into the 20s as a warm front nudges into the area while our eastern tier of counties will likely remain just below zero for the time being. Heading into the evening and overnight hours, the previously mentioned warm front associated with a surface low over Canada and deep shortwave aloft will slide east through the CWA bringing with it a band of (what may be) mixed precipitation. As discussed in a previous update, now that hi-res model guidance is becoming available for the time period in question, there is growing confidence that there will be a loss of ice crystal production aloft. This would allow for a mix of light snow and freezing drizzle as the band moves through overnight, or even areas of all freezing drizzle for a period of time. However, there are also indications that the drier and warmer air moving in aloft that would be responsible for the lack of ice crystal production may lag behind the greatest synoptic forcing associated with the warm front and surface trough. If this remains the case, then there would likely be very little freezing drizzle except for perhaps on the very back edge (western edge) of the precipitation band. Regardless, this is something that will need to be continuously monitored for future forecast updates. Heading more into the day Friday, the drier and warmer air aloft is expected to be more centered over western and central North Dakota, just ahead of a cold front moving in which is also associated with the surface low/trough. Despite less available moisture aloft, deterministic guidance is indicating that at least scattered light precipitation may occur with this front as it quickly moves through the area during the late morning/early afternoon. Assuming precipitation does occur, there would be greater chances for freezing drizzle to be the dominant p-type during this time period. However, with both possible bands of precipitation very little accumulation is expected, especially with any freezing drizzle due to the quick moving system and low moisture. .LONG TERM...(Saturday through Wednesday) Issued at 334 AM CST Thu Jan 20 2022 Behind Friday's exiting shortwave, strong northwesterly flow aloft is expected to set up across the northern Plains as a deep upper low spins over the Hudson Bay and upper level high pressure sits over the southwestern U.S. This will bring a chance for precipitation with any embedded waves moving through the flow aloft Saturday into Sunday, with a large surface temperature gradient also expected across the state. There is still some uncertainty at this time range as to exactly where the warmer and colder air will set up, which may lead to some variability in the temperature forecasts for the weekend, but in general the southwest may see 30s to 40s for highs while the northeastern corner of the state may see single digits. Heading into the beginning of the upcoming work week, deterministic ensemble mean guidance indicates that as the upper low sitting over the Hudson Bay continues to spin, troughing aloft may nudge further into our area, bringing another round of precipitation chances Sunday night into Monday and another shot of cold air to follow. The colder air will try to hang around on Tuesday before the upper low starts to pull further north, with dry conditions appearing likely heading into the middle of the week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM CST Thu Jan 20 2022 VFR conditions to begin the forecast period. Then a front moves through overnight, bringing MVFR to possibly IFR cigs/vsby and mixed precipitation. Isolated light freezing drizzle may mix in with light snow along this front. Strengthening wind at 1-2k ft to around 50kts will bring LLWS to most terminals as well. Low ceilings remain through the end of the 18Z TAF period across all terminals. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...Gale LONG TERM...Gale AVIATION...AE
Hazardous weather outlook, Jan 20, 10:36 AM MST, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1136 AM CST Thu Jan 20 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1136 AM CST Thu Jan 20 2022 /1036 AM MST Thu Jan 20 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. EDWARDS
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.